Alert archive / Minnesota / Gale Warnings in 2026

Gale Warning 3, NWS Duluth, MN

January 18, 2026

NWS Duluth, MN issued this gale warning at Jan 18, 2026, 1:48 AM CST. It took effect at Jan 18, 2026, 9:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2026, 1:48 AM CST (07:48 UTC)
In effect from
Jan 18, 2026, 9:00 PM CST
Expired
Jan 19, 2026, 6:00 AM CST
In force
9 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Jan 17, 11:12 PM CST, 2 hours 36 minutes earlier. Its key messages:

  • Scattered snow showers across the region will taper off this evening.
  • An Alberta Clipper moves through tomorrow bringing widespread 1-2" of snow. Higher amounts for the northern Douglas and Bayfield 2-5"
  • Lake effect snow showers ramp up again for the Iron county late Sunday through Monday. Totals keep trending up and may warrant a Winter Weather Headline.
  • Arctic air returns Monday morning with Cold Weather Advisories across the region. This cold air linger through the work week with high temps largely remaining in the single digits.
Area forecast discussion, Jan 17, 11:12 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1112 PM CST Sat Jan 17 2026

.KEY MESSAGES...

- Scattered snow showers across the region will taper off this
  evening.

- An Alberta Clipper moves through tomorrow bringing widespread
  1-2" of snow. Higher amounts for the northern Douglas and
  Bayfield 2-5"

- Lake effect snow showers ramp up again for the Iron county
  late Sunday through Monday. Totals keep trending up and may
  warrant a Winter Weather Headline.

- Arctic air returns Monday morning with Cold Weather
  Advisories across the region. This cold air linger through the
  work week with high temps largely remaining in the single
  digits.

&&

.DISCUSSION...
Issued at 238 PM CST Sat Jan 17 2026

Current Conditions/this evening:

The low pressure that has been bringing our off and on snow showers
for the past couple days has shifted over to eastern Ontario this
afternoon. Northerly flow over the North Shore terrain that lead
to a gravity wave over the South Shore has since weakened prompting
the early cancellation of the Winter Storm Warning. The other
snow area of interest is Iron County. Lake effect snow showers
from these northerly winds are still impacting the area. As
winds turn more westerly this activity will migrate into MI this
evening. Overnight our lows drop below zero, but with the
persistent wind the temperatures is going to feel closer to
-15F to -20F.

Sunday Clipper:

An Alberta Clipper is set to drop southeast through southern MN
bringing another shot of snow to the region. Snowfall amounts
look to be on the light side with most the region staying less
than 3 inches of snow. By the time the system makes it into the
Northland it seems to be a bit moisture starved with PWATs
around 0.15-0.20 inches. Overall, looks like a low QPF event
but there are a few pitfalls when it comes to SLRs. Thermal
profiles show a pronounced dry slot Sunday morning that will
need to saturate out before snow can hit the surface.
Afterwards,the profiles are pretty close to isothermal through
the day. The Brainerd Lakes area in particular finds this
pairing completely within the DGZ which would lead to very
fluffy snow flake generation and higher SLRs. Elsewhere, most
locations are just a little on the cool side of the DGZ which
would lead to more plates then dendrite production. Snow totals
across the board are largely 1-2". The few exceptions to this
are northern Douglas and Northern Bayfield as well as Iron
County. Northwest flow will once again lead to a favorable
gravity wave set up for Douglas and Bayfield and may be able to
squeeze out some higher snow totals closer to 2-5" We'll also
get another healthy round of lake effect snow showers for the
Gogebic range. Especially as we head into the overnight hours.
850 temps fall to -22C and the low level lapse rate of 8C/km
stretch all the way up to 750mb. We currently have around 4-6"
for Iron County, but latest trends keep increasing for the
county. More Winter Weather Headlines may be needed.

Another aspect of this incoming clipper that we will need to monitor
will be the impact of the surface winds. The 3hr pressure change
with this clipper as it moves across ND is upwards of 7-8mb leading
to a strong gradient. With the low pressure moving into southern WI
by the evening hours this pressure gradient will enter our west
leading to an uptick in northwesterly winds and potentially some
blowing snow. The strength of the pressure change does look to
weaken through time with our strongest winds likely over the
Brainerd Lakes region initially. Blowing snow is top of mind when we
get into these windy conditions. But timing of the precipitation
looks to arrive well ahead of the windy conditions. We could see
some lofted snow from what previously fell, but our heavily forested
CWA usually makes that a tough sell. Overnight, the pouring of cold
air from the northwest will allow for an enhancement of winds along
the North Shore. This forecast package has bumped the winds up
higher and a Wind Advisory may be needed Sunday evening into Monday
Morning.

Return of Arctic Air:

With the departure of the Alberta Clipper the Northland will find
itself enveloped by an arctic air mass to start the work week.
With the breezy northwest winds sticking around for Monday
morning a Cold Weather Advisory has been issued across the
region. NW WI can expect wind chills around -30F with MN colder
still around -35F. The Arrowhead looks to be the windiest
location and under the coldest portion of the air mass Monday
morning, and Extreme Cold Warning may be needed.

This arctic air is expected to remain in place through the week and
into the weekend. Highs will remain in the single digits and
overnight lows will dip into the -10s. Another cold blast that may
warrant headlines moves in Saturday morning. Winds are generally
light but when mixed with overnight lows around -20F we could see
Wind Chills approaching -35F to -40F across northern MN.

There is potential for another clipper on the horizon late Tuesday
into Wednesday. However model consensus remains very poor with
little consistency at this time. For now, we will carry 20-30% PoPs
for that time range.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1110 PM CST Sat Jan 17 2026

Predominately MVFR ceilings in stratus continue to hang on for
the Minnesota Arrowhead into east-central Minnesota and across
northwest Wisconsin. There is some clearing just west of HIB and
VFR conditions at BRD and INL. While some of this clearing will
work east into HIB,DLH, and HYR briefly tonight, conditions are
expected to rapidly worsen later tonight into Sunday as a
clipper system brings another round of snow. Expect MVFR
ceilings and several hours of IFR visibilities in the snow
beginning at INL and BRD around 12Z, HIB around 13Z, DLH around
14Z, and HYR around 17Z. Visibility with the snow improves from
west to east during the afternoon, with snow coming to an end by
Sunday evening for most northeast Minnesota terminals and mid
evening for HYR. MVFR ceilings will hang around for most, if not
all of the 06Z TAF period. Immediately following the snow, very
gusty northwest winds of 25 to 35 kt move into the area, which
may lead to areas of blowing snow, particularly in more open
terminals with few trees or buildings in the vicinity.

&&

.MARINE /FOR NEARSHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 238 PM CST Sat Jan 17 2026

Enhanced northerly winds continue to weaken this afternoon and
evening with Small Craft Advisories dropping off after 8PM. We are
only looking at a brief reprieve in winds as another system dives
across the Upper Midwest tomorrow. Northwest winds will increase
once again Sunday afternoon with Gales likely across the North
Shore. An arctic air mass will also accompany this push of winds
leading to freezing spray along the South Shore. Winds and wave
action will begin to wane Tuesday morning. However, Gales are only
expected through Monday morning before they weaken to Small Craft
Advisory criteria.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Cold Weather Advisory from 9 PM Sunday to noon CST Monday for
     MNZ010>012-018>021-025-026-033>038.
WI...Cold Weather Advisory from 3 AM to noon CST Monday for
     WIZ001>004-006>009.
MARINE...Gale Watch from Sunday evening through late Sunday night for
     LSZ140>148-150.
     Cold Weather Advisory from 9 PM Sunday to noon CST Monday for
     LSZ142.

&&

DISCUSSION...Britt
AVIATION...Rothstein
MARINE...Britt
Hazardous weather outlook, Jan 17, 3:25 PM CST, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
325 PM CST Sat Jan 17 2026

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-182130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
325 PM CST Sat Jan 17 2026

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Moderate lake effect snow will continue for the South Shore of
Lake Superior across northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous wind chills of 25 to 40 degrees below zero are forecast
Sunday night and Monday morning, and 20 to 35 degrees below zero
Monday night and Tuesday morning. A Cold Weather Advisory is in
effect. Dangerously cold wind chills may return beginning Friday
night as well.

Strong northwest winds may produce gusts to 45 mph along the
North Shore Sunday night into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight into Sunday to the National Weather Service.

LSZ121-140>148-150-182130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
325 PM CST Sat Jan 17 2026

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong northwest winds will create lead to hazardous conditions
for small craft through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gale force winds return late Sunday into Monday with a Gale Watch
in effect. There is a 20 percent chance of storm-force gusts to
50 knots near Grand Marais Sunday night and Monday morning.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 1:34 AM CSTWinter Weather AdvisoryDLHAitkin, Cass, Crow Wing31 hr
Jan 18, 1:42 AM CSTWind AdvisoryDLHCook, Lake, Saint Louis28 hr
Jan 18, 1:48 AM CSTSmall Craft AdvisoryDLH44 hr
Jan 18, 1:48 AM CSTHeavy Freezing Spray WarningDLH44 hr

Nearby

Gale Warnings in Minnesota, 2026Every gale warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.